info@therehab.com | Apple Podcasts | Stitcher |Call us - (954) 776-6226
A Newark School Bus Driver Overdoses, Nearly Killing All Aboard

Earlier in the year, a frightening event occurred in which a woman driving a bus with 12 special needs students aboard crashed due to an opioid overdose. A bystander boarded the bus and secured the safety of the children. The driver was revived from her overdose with Narcan after she nearly caused a tragedy.

Following the headlines to form our opinions

It is a fact that most readers see the headlines of a news story and come to a conclusion without reading the entire text of the article. Further examination of this Newark, New Jersey story reveals that the woman who had an overdose due to opioid use was not supposed to be driving the bus at all. She was an aide who had had her license revoked long ago. She made the decision to get on the bus and start driving while under the influence of enough opioid drugs to cause her to have an overdose while driving. This is more a case involving negligent criminal activity than a story about the opioid crisis and what happens when a person takes too much heroin or any other opioid.

Use disorders can occur in anyone.

Opioid-related crimes should not lead us to the conclusion that people with opioid dependence are criminals who are going to put us all in danger. This incident involving the commandeering of a school bus was an isolated incident. Many people involved in drug abuse due to opioid use disorder lead generally uneventful lives. They go to work every day and then go home to be with their families. Yet, they are struggling to survive and get through their days because of the constant obsession and sickness associated with opioid addiction. 

Should naloxone be over-the-counter?

Because of stories like the one about the bus driver and other stories involving people being revived with naloxone and then attacking their rescuers, there are people who believe that naloxone should be withheld in many cases. When respiratory depression sets in after a person has taken a toxic dose of a synthetic opioid, should they be given a second chance? Should bystanders be carrying OTC naloxone nasal spray or auto-injectors? Should doctors prescribe naloxone to patients and family members to protect people with opioid use disorder and prevent overdose deaths?

Harm reduction is always a good thing when it comes to preventing opioid overdose.

The answer to the question is yes. Naloxone should be made more readily available. People who have a drug overdose should be given Narcan if at all possible. Narcan, the brand name for naloxone nasal spray, blocks opioid receptors, reversing the breathing difficulty caused in an overdose crisis. Doctors should prescribe naloxone as part of a medication-assisted treatment plan for treating addiction to opiates and opioids. Methadone clinics should give their patients naloxone to have on hand in their homes. 

Substance abuse is not due to a moral failing.

Unfortunately, the history of addiction treatment involves organizations that believe people addicted to drugs suffer from serious defects of character and shortcomings that can lead them back to drug use. Because of this, appropriate psychological and scientifically proven, sound medical treatment is not provided to the patients who need it most. We need to get past this sort of thinking to help prevent more opioid overdose deaths and get more people proper medical treatment for opioid addiction.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Close Menu